Alert archive / California / Flash Flood Warnings in 2006
Flash Flood Warning 1, NWS Los Angeles, CA
NWS Los Angeles, CA issued this flash flood warning at Jan 2, 2006, 1:21 AM PST for Santa Barbara County, California. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jan 2, 2006, 1:21 AM PST (09:21 UTC)
- Expired
- Jan 2, 2006, 7:15 AM PST
- In force
- 6 hr
- Issued by
- NWS Los Angeles, CA
- Area
- Counties, with a storm outline in the text
County Santa Barbara County, CA
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Vandenberg AFB, CA (KVBG), launched 00:00Z, 9.4 hours before the alert went out and 37 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 517 m above ground
- 0-6 km bulk shear
- 74 kt
- 0-1 km storm-relative helicity
- 423 m²/s²
- 0-3 km storm-relative helicity
- 532 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS56 KLOX 020925 FFWLOX CAC083-021515- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE OXNARD CA 121 AM PST MON JAN 2 2006 THE NATIONAL WEATHER SERVICE IN OXNARD HAS ISSUED A * FLASH FLOOD WARNING FOR... SOUTHWESTERN SANTA BARBARA COUNTY IN SOUTHWEST CALIFORNIA * UNTIL 715 AM PST * AT 113 AM PST...MODERATE RAINFALL WAS REPORTED OVER THE GAVIOTA BURN AREA...WHICH HAS ALREADY RECEIVED OVER TWO INCHES OF RAIN DURING THE PAST SIX HOURS. * RAINFALL IS EXPECTED TO INCREASE IN INTENSITY DURING THE NEXT SEVERAL HOURS. RESIDENTS AND MOTORISTS IN AND BELOW RECENTLY BURNED AREAS SHOULD BE ALERT TO HEAVY MUD AND DEBRIS FLOWS WHICH MAY BLOCK ROADS AND CULVERTS. POTENTIALLY DANGEROUS FLOODING AND PROPERTY LOSS COULD RESULT IN AREAS WHERE RUNOFF IS RESTRICTED OR BLOCKED. IN ADDITION TO FLASH FLOODING...RAINFALL IS EXPECTED TO CAUSE DEBRIS FLOWS IN THE GAVIOTA BURN AREA...ACCORDING TO THRESHOLDS PROVIDED BY THE USGS. AREAS AFFECTED INCLUDE HIGHWAY 101 NEAR GAVIOTA STATE BEACH AND THE GAVIOTA PASS. LAT...LON 3447 12028 3447 12012 3452 12011 3453 12026 $$ RAT/RORKE MORE INFORMATION ON DEBRIS FLOWS CAN BE FOUND AT HTTP://NHSS.CR.USGS.GOV
1 follow-up statement
000 WGUS76 KLOX 021204 FFSLOX FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE OXNARD CA 405 AM PST MON JAN 2 2006 CAC083-021515- SANTA BARBARA CA- 405 AM PST MON JAN 2 2006 ...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 715 AM PST FOR THE GAVIOTA BURN AREA IN SOUTHWESTERN SANTA BARBARA COUNTY... AT 342 AM PST...AUTOMATED RAIN GAUGES INDICATED ONLY LIGHT RAIN FALLING OVER THE GAVIOTA BURN AREA. HOWEVER...DOPPLER RADAR INDICATED A DEVELOPING BAND OF MODERATE TO HEAVY RAINFALL DEVELOPING OFF THE CENTRAL COAST. THIS BAND IS MOVING TO THE EAST NORTHEAST...BUT THE SOUTH END OF THE BAND IS EXPECTED TO MOVE OVER THE GAVIOTA BURN AREA BETWEEN 5 AM AND 6 AM. HOURLY RAINFALL RATES WITH THIS BAND COULD RANGE BETWEEN ONE HALF AND ONE INCH OR POSSIBLY EVEN HIGHER. WITH THE AREA ALREADY RECEIVING OVER TWO INCHES OF RAINFALL SINCE MIDNIGHT...ANY INTENSE RAINFALL WILL LIKELY PRODUCE MUD AND DEBRIS FLOWS NEAR THE GAVIOTA BURN AREA. THEREFORE...THE FLASH FLOOD WARNING WILL REMAIN IN EFFECT UNTIL 715 AM. LAT...LON 3447 12028 3447 12012 3452 12011 3453 12026 $$ RAT/RORKE
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Los Angeles, CA wrote its last area forecast discussion before this flash flood warning went out at Jan 1, 9:40 PM PST, 3 hours 41 minutes earlier.
Area forecast discussion, Jan 1, 9:40 PM PST, 3 hours 41 minutes before
SOUTHWEST CALIFORNIA AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA 940 PM PST SUN JAN 1 2006 .SHORT TERM... SYNOPTIC SITUATION HAS AN UPPER LEVEL TROUGH EXTENDING NORTH SOUTH AROUND 122 DEG WEST...OR ABOUT 700 NM WEST OF POINT CONCEPTION. IN 24 HOURS...THIS TROUGH MOVES THROUGH CENTRAL AND SOUTHERN CALIFORNIA TO THE CA-AZ BORDER. AHEAD OF THIS TROUGH...PLUME OF TROPICAL MOISTURE EXTENDS FROM NEAR POINT CONCEPTION AND EXTENDS SEVERAL HUNDRED MILES TO THE SOUTHWEST. PRECIPITABLE WATER CONTENT OF THIS PLUME RANGES FROM 1.25 TO 1.50 INCHES. EARLIER TODAY...A WARM FRONTAL SYSTEM MOVED THROUGH THE REGION PRODUCING WIDESPREAD 1 TO 2 INCHES OF RAIN IN SLO AND SBA COUNTIES. LOWER 12 HOUR ACCUMULATIONS FELL IN THE EASTERN PORTIONS OF THE REGION WITH AROUND A QUARTER INCH COMMON IN THE LA BASIN WITH HIGHER AMOUNTS OF 1 TO 1.4 INCHES OVER THE HIGHER TERRAIN OF VENTURA COUNTY. THIS RAIN HAS SERVED TO FILL STREAMS AND WET GROUND SURFACES SUCH THAT ANY ADDITIONAL HEAVY RAINFALL COULD CAUSE SERIOUS FLOODING. THUS THERE ARE A NUMBER OF FLOOD ADVISORIES AND WATCHES IN EFFECT. AT THE PRESENT TIME...MOSTLY LIGHT RAIN IS FALLING OVER THE REGION WITH SPOTTY SHOWERS OVER MOST OF LA AND VEN COUNTIES...WITH RAIN BECOMING MORE WIDESPREAD OVER SBA AND SLO COUNTIES. CURRENT RADAR SHOWS SOME MODERATE RAINS FALLING OVER SLO AND WESTERN SBA COUNTIES. THESE SPECIFIC RAINS PROMPTED THE RECENT ISSUANCE OF THE URBAN AND SMALL STREAM ADVISORIES FOR THE CENTRAL COAST. THIS STORM HAS THE POTENTIAL TO BRING EXCESSIVE RAINFALL TO MUCH OF THE AREA. TONIGHT...THE FOCUS FOR THE HEAVIEST RAINS WILL BE THE CENTRAL COAST...SLO COUNTY AND WESTERN SBA COUNTY...DUE TO THE APPROACHING COLD FRONT. HOWEVER...SOUTH OF POINT CONCEPTION...SINCE THE WARM FRONT HAS MOVED NORTH OF THE EAST-WEST MOUNTAINS...THE OROGRAPHIC INFLUENCE WILL BE SOMEWHAT REDUCED...AND SO WILL THE RESULTING RAINFALL ACCUMULATIONS. HOWEVER...LATE TONIGHT AND EARLY ON MONDAY...THE COLD FRONT WILL BEGIN ADVANCING EAST FROM POINT CONCEPTION WITH VERY INTENSE RAINS AND THUNDERSTORMS AHEAD OF IT. THUS...THE HEAVIEST RAINS OVER VENTURA AND LOS ANGELES COUNTIES ARE NOT EXPECTED TO BEGIN UNTIL THE MORNING HOURS JUST AFTER SUNRISE. RAINFALL AMOUNTS ON MONDAY ARE EXPECTED TO RANGE FROM 2 TO 4 INCHES IN MOST COASTAL AND VALLEY AREAS...WITH LOCAL AMOUNTS UP TO 5 INCHES EXPECTED ACROSS THE SANTA BARBARA COUNTY SOUTH COAST AND VENTURA COUNTY COASTAL/VALLEY AREAS. FOOTHILL AND MOUNTAIN AREAS ARE GENERALLY EXPECTED TO RECEIVE BETWEEN 4 AND 8 INCHES...WITH LOCALLY HIGHER AMOUNTS IN EXCESS OF 10 INCHES POSSIBLE IN THE SANTA YNEZ RANGE AND VENTURA COUNTY MOUNTAINS. THERE WILL BE A STRONG POTENTIAL FOR VERY INTENSE RAINFALL RATES WITH THE PASSAGE OF THE MAIN FRONTAL SYSTEM...WITH 1 TO 1.5 INCHES PER HOUR POSSIBLE DURING THE PEAK OF THE EVENT. THERE WILL ALSO BE A CHANCE OF THUNDERSTORMS BOTH TONIGHT ON THE CENTRAL COAST AND TOMORROW ALONG THE SOUTHERN PORTIONS OF THE REGION. WITH THESE INTENSE RAINFALLS...THERE EXISTS THE POTENTIAL FOR SIGNIFICANT FLOODING...ESPECIALLY OVER THE MOST RECENTLY BURNED AREAS OF VENTURA AND LOS ANGELES COUNTIES. THUS...A FLASH FLOOD WATCHES HAVE BEEN ISSUED FOR ALL BURN AREAS AND MAJOR PORTIONS OF THE REGION WHICH CURRENTLY INCLUDES THE SOUTH COAST OF SBA COUNTY... THE SANTA CLARITA VALLEY...AND ALL MOUNTAINS OF SBA...VEN AND LA COUNTIES. THE HEAVIES SHOWERS ALONG THE SOUTH COAST SHOULD OCCUR DURING THE MORNING AND EARLY AFTERNOON HOURS...WITH SHOWERS AND THUNDERSTORMS ENDING FROM THE WEST DURING THE EVENING HOURS SNOW LEVELS WILL BE ABOVE 7000 FEET FOR THE HEAVIEST PORTION OF THE STORM. SNOW LEVEL WILL FALL TO 6000 FEET LATE MONDAY AFTER THE BULK OF THE PRECIPITATION HAS ENDED. STILL THE HIGHEST PEAKS COULD SEE A COUPLE FEET OF SNOW. HIGH WINDS ARE ALREADY OCCURRING WITH THIS SYSTEM. WINDS IN THE MOUNTAINS ARE ALREADY GUSTING TO OVER 50 MPH AT CAMP 9 AND WINDS OF 35 TO 50 MPH ARE MORE WIDESPREAD OVER ALL MOUNTAINS. IT IS ALSO VERY WINDY ALONG THE CENTRAL COAST WITH WINDS OF 45 MPH AT VANDENBERG AFB AND 30 MPH AT DAVIS PEAK SOUTH OF MORRO BAY. WINDS ARE EXPECTED TO INCREASE AND BECOME MORE WIDESPREAD OVERNIGHT. WIND WARNINGS HAVE BEEN ISSUED FOR THE CENTRAL COAST AND ALL THE MOUNTAINS OF SOUTHERN CALIFORNIA. WIND ADVISORIES ARE ANTICIPATED FOR THE SOUTH COASTAL PORTIONS OF SBA...VEN AND LA COUNTIES LATER TONIGHT. .LONG TERM (TUE-SUN)...DRY WEATHER EXPECTED DURING THIS PERIOD WITH TEMPS WARMING UP NICELY. HIGHS SHOULD PEAK OUT IN THE UPPER 70S TO NEAR 80 WED-FRI BEFORE DROPPING A FEW DEGREES OVER THE WEEKEND. && .AVIATION...RAIN HAS WEAKENED FROM KSBA TO KLGB. HEAVIER RAIN WILL HOLD OFF TIL 11Z-12Z TIME FRAME. CIGS AND VIS WILL BE JUMPING ALL AROUND UNTIL THE COLD FRONT ARRIVES. IN GENERAL MVFR CIG/VIS WITH PERIODS OF IFR UNTIL 12Z THEN IFR TO LIFR CONDS WITH HEAVY RAIN. KLAX WINDS WILL BE OUT OF THE EAST UNTIL MONDAY AFTERNOON. AFTER 12Z EAST WINDS WILL INCREASE TO 20 TO 30 KT WITH 40KT GUSTS POSSIBLE. && .LOX WATCHES/WARNINGS/ADVISORIES... HIGH WIND WARNING (SEE LAXNPWLOX). FLOOD WATCH (SEE LAXFFALOX). FLOOD ADVISORY (SEE LAXFLSLOX). GALE WARNING (SEE LAXCWFLOX). HIGH SURF ADVISORY (SEE LAXCFWLOX). HIGH RIP CURRENT RISK (SEE LAXSRFLOX). MARINE WEATHER STATEMENT (SEE LAXMWSLOX). SPECIAL WEATHER STATEMENT (SEE LAXSPSLOX). && PUBLIC...DANIELSON AVIATION...RORKE
Hazardous weather outlook, Jan 1, 12:45 PM PST, 12 hours 36 minutes before
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
The office that day
Everything else NWS Los Angeles, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 2, 2:28 AM PST | Marine Weather Statement | LOX | 22 days | |
| Jan 2, 5:37 AM PST | Wind Advisory | LOX | 103 min | |
| Jan 2, 7:15 AM PST | Flash Flood Warning | LOX | Santa Barbara | 3 hr |
| Jan 2, 7:20 AM PST | Wind Advisory | LOX | Los Angeles, Santa Barbara | 9 hr |
| Jan 2, 9:40 AM PST | Flash Flood Warning | LOX | Los Angeles | 4 hr |
| Jan 2, 11:45 AM PST | Severe Thunderstorm Warning | LOX | Los Angeles | 20 min |
Nearby
Flash Flood Warnings in California, 2006Every flash flood warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.